Colorado, 2018

Hail in Colorado, July 26, 2018

July 26, 2018 · NWS PUB · 3 events in 2 counties and zones

Severe afternoon thunderstorms produced hail the size of quarters near Penrose and Woodland Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe afternoon thunderstorms produced hail the size of quarters near Penrose and Woodland Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 10:59 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 26, 10:59 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1159 AM MDT Thu Jul 26 2018

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Thu Jul 26 2018

Upper level high pressure will remain over srn CA today/tonight,
with nw flow aloft in place across CO. While surface cold front and
more organized convection has dropped well south of the region into
ern NM and the TX Panhandle early this morning, weak upper wave
dropping south through nrn CO was firing some weak/moderate
convection along and north of the Palmer Divide at 10z, and expect
nw steering flow to take storms into El Paso County and eastern
plains north of the Arkansas River through sunrise. Some uncertainty
about how long these storms can hold together as even latest
mesoscale models don't have these forecast, so will keep pops fairly
limited this morning and watch how convection evolves.

For this afternoon and tonight, post-frontal day2 scenario in place
across the eastern mountains and plains, as e-ne surface winds push
moisture westward toward the mountains and I-25 corridor through the
day. By late afternoon, moderate instability covers the eastern half
of the area, with CAPES in the 1-2k J/KG range, while 0-6km shear of
35-45 kts develops by 00z. Upper forcing appears rather weak into
the evening, but with storm development forced by higher terrain and
along any left-over boundaries on the plains, should see sct tsra
over the mountains by mid-afternoon, then storms move through the I-
25 corridor and onto the plains late afternoon/evening. Severe
threat looks slightly enhanced today with increased shear,
especially along and north of the Arkansas River where mid level
winds are slightly stronger. Heavy rain a threat as well, though
fairly quick storm motions may limit flood potential somewhat and
won't issue any flash flood watch at this point. Farther west along
the Continental Divide and over interior valleys, typical summertime
afternoon/evening thunderstorm regime will continue. In the wake of
the cold front, max temps today will be cooler than Wed, especially
ern mountains and plains.

Tonight, eastward extent of convection on the plains a question as
06z NAM and last couple runs of the HRRR develop an MCS over nern
CO/nwrn KS, then push it south near the CO/KS border overnight. Not
confident in this scenario, but with plentiful moisture and
instability in place, expect at least sct tsra to persist well into
the evening along and east of the mountains, with a few storms
lingering past midnight on the plains, similar to the past couple
nights.

.LONG TERM...(Friday through Wednesday)
Issued at 420 AM MDT Thu Jul 26 2018

Friday through Saturday...Models agree on keeping the upper level
high pressure centered over the southwest US and associated
northwest flow over Colorado for the start of the long term forecast
period. Additionally, atmospheric moisture remains above average with
over 1" of TPW across the plains (normal is closer to 0.75").
Main differences lie in the exact location of convection.
Diurnally driven thunderstorms will develop each afternoon over
the high terrain aided by disturbances in the upper flow pattern,
and will be steered southeast onto the plains during the late
afternoon into early evening hours. Thunderstorm coverage should
be slightly greater Saturday evening across the plains (vs Friday)
as they will be reinforced by easterly upslope winds and a
stalled surface front. Seasonably strong northwest flow aloft will
maintain the potential for strong to severe thunderstorms across
the plains. Although strong thunderstorms are possible Friday, the
potential for strong to severe thunderstorms across the plains is
greater on Saturday given better shear with the surface
easterlies and improved instability with increasing surface dew
points. Hail less than 2" in diameter and wind gusts to around 60
mph would be the main threats, in addition to frequent lightning.
SPC has a Day 2 Marginal out for all of the plains. Given the
high degree of atmospheric moisture, flash flooding remains a
threat especially on burn scars. However, increased steering flow
will keep storms moving and should help dampen the threat compared
to previous days. High temps each day will be around 90 across
the plains and low to mid 80s in the high valleys and Colorado
Springs area.

Sunday...Temperatures will be cooler behind the previous day's
activity, with highs in the low to mid 80s across the plains and high
valleys, and mid 70s in Colorado Springs. The upper level pattern
begins to change as the southwest SW ridge begins to build over the
west coast. Further, a fairly potent and larger scale shortwave will
dive southeast through the central US plains, skirting eastern
Colorado and sending a deep cold front down the plains as well. The
main model differences lie in the timing of the shortwave and cold
front, with the GFS bringing it through slightly earlier than the
EC. Regardless, moist upslope flow and forcing associated with the
shortwave, cold front, and daytime heating will lead to scattered to
widespread thunderstorm development across the mountains and eastern
plains Sunday afternoon through much of the evening. With the strong
jet now positioned over Colorado and instability likely still in
place, a few strong to severe thunderstorms are again possible.
Previous day's convection may diminish the severe threat, however.
Flash flooding also remains a concern with TPW likely nearing 1.25"
across the plains.

Monday through Wednesday...The ridge is forecast to continue to
amplify over the western US, at least through Tuesday, increasing
the northerly component of upper flow over Colorado. Sunday's system
and the increasing northerly flow aloft help to scour out much of
the moisture that has been in place over the region. This along with
a lack of forcing leads to more limited thunderstorm coverage, with
only isolated to widely scattered afternoon thunderstorms expected to
stay confined to the mountains. Model solutions really begin to
diverge Wednesday, with the EC maintaining the large ridge over the
Rockies and north-northwest flow over Colorado, and the GFS
flattening the ridge leading to more of a westerly flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM MDT Thu Jul 26 2018

Mainly VFR conditions anticipated at COS, PUB and ALS over the
next 24 hours, with scattered afternoon and evening thunderstorms
expected to affect all 3 terminals across. Storms start to develop
across the higher terrain by 18z and will spread south and east
through at least 02z. MVFR and brief IFR conditions will be
possible with heavy rain, gusty outflow winds and hail possible if
storms move across the terminals.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...MW
Hazardous weather outlook, Jul 26, 11:04 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1204 PM MDT Thu Jul 26 2018

COZ058>089-093>099-271815-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1204 PM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop over the mountains
this afternoon, with storms moving southeast across interior
valleys, the I-25 Corridor and the eastern plains late this
afternoon and into the evening. A few severe storms, producing heavy
rain, wind gusts over 60 mph and hail up to golf ball size, will
be possible over the I-25 Corridor and eastern plains today, mainly
late this afternoon and into the evening hours. Any thunderstorm
that forms today will be capable of producing brief heavy rainfall,
wind gusts to 45 mph, hail up to nickel size and lightning. If
storms move over area burn scars, flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily scattered thunderstorms are expected across the mountains
and plains through Sunday, with a decrease in coverage expected
starting early next week. Storms each day will have the potential
to produce small hail, winds to 45 mph, frequent cloud to ground
lightning, and heavy rainfall. A couple of storms could be severe,
with hail to the size of golf balls, and winds gusting to 60 mph.
Burn scars and urban areas will continue to be at risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight across the eastern mountains and
southeast plains.

50/50

The radar

The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fremont

When
July 26, 12:14 PM MST to 12:19 PM MST
Where
Fremont County, 13 mi NNE of Penrose
Measured
1 in hail
Reported by
Public
Coordinates
38.600, -104.950

Hail, Teller

When
July 26, 2:16 PM MST to 2:21 PM MST
Where
Teller County, 1.38 mi N of Woodland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -105.040

Hail, Teller

When
July 26, 2:16 PM MST to 2:21 PM MST
Where
Teller County, 1.75 mi NW of Woodland Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.010, -105.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773334, 773335, 773336.